Case Reports

Lithium and Hair Loss in Childhood KAREN DINEEN WAGNER, M.D., PH.D. MARTIN

H. TEICHER,

H

air loss during lithium therapy has been reported in adults. l - n The majority of cases have involved diffuse scalp hair loss, although total body hair loss also has been described. 7 The onset of hair loss has ranged from I month·J to 54 months6 after initiation of lithium. Most cases have occurred approximately 6 months after lithium initiation. Women are predominantly affected; of 36 described cases of hair loss, only two were men. In all cases, lithium level was in the therapeutic range. Three cases were associated with hypothyroidism. 7 Discontinuation of lithium resulted in regrowth of hair in most instances. 6 . lo.1.1 In one case, there was only partial hair regrowth. I I For patients who remained on lithium for clinical reasons, hair loss was reported to subside over time. 5.6. IJ Two cases have been reported of hair loss on rechallenge with lithium. 6 .1.1 The authors are unaware of any published cases of lithium-related hair loss in children. Since lithium is currently used to treat a variety of childhood psychiatric disorders,'4 it is important for physicians to be aware of an association between lithium and hair loss in children.

Case Report The patient. a 12-year-old white boy, was admitted to a children's psychiatric hospital for evaluation and treatment of severe aggressive outbursts and chronic oppositional behavior. He had a long history of conduct disorder. There was no history of significant medical problems. On admission his physical examination was normal. Routine admission labs. including renal function tests and a thyroid profile, were normal. Thorazine, up to 300 mg po qd. was administered to treat severe agitation and aggression. VOLUME 32· NUMBER 3· SUMMER 1991

M.D., PH.D.

Despite intensive psychotherapy, milieu treatment, and a brief trial of carbamazepine (Tegretol), the patient did not show an improvement in his behavior. Explosive temper outbursts, impulsivity, and mood swings became more pronounced. The psychopharmacology consultant recommended lithium for treatment of an atypical bipolar disorder. Lithium carbonate was administered at 300 mg po qid, with a plasma lithium level of 0.9 mEq/I.... His dosage was gradually increased to 1,500 mg qd, with serum lithium levels fluctuating between 1.1 and 1.5 mEq/I.... Approximately 4 months after initiation of lithium, the patient noted hair thinning. By the sixth month after initiation of lithium. this symptom progressed to the point at which dermatologic consultation was necessary. The patient was found to have diffuse scalp alopecia. In addition. psoriasiform scaling was noted on his arms. Eskalith 675 mg po qam and 900 mg po qhs (serum lithium level 1.4 mEq/I...) was discontinued following dermatologic consultation. The rationale for discontinuation of the lithium was a poor clinical response in conjunction with cutaneous side effects. Repeat thyroid function tests were normal. Seven weeks after discontinuation of lithium, the patient was reevaluated by the dermatology consultant. Dense shon hair regrowth was found on the entire scalp. There was no hair loss to light traction. The psoriasiform scaling had resolved. Funher follOW-Up showed complete hair regrowth off lithium treatment.

Received May II, 1990; accepted July 18. 1990. From the Division of Child and Adolescent Psychiatry. University of Texas Medical Branch. Galveston; and the Depanment of Psychiatry. Harvard Medical School. Mclean Hospital. Belmont. Massachusetts. Address reprint requests to Dr. Wagner. Division of Child and Adolescent Psychiatry. University of Texas Medical Branch. Galveston. TX 77550. Copyright © 1991 The Academy of Psychosomatic Medicine.

355

Case Reports

Discussion

Hair loss in adults receiving lithium has been well documented. This is the first reported case of lithium-related alopecia in a child. The presentation and course of the patient's hair loss was consistent with that reported for the majority of adults. i.e.• diffuse scalp hair loss with onset about 6 months after initiation of lithium. The patient had no previous history of hair loss and no thyroid abnormality. As was the case for adults, serum lithium level was not in the toxic range for the patient. Lithium discontinuation was followed by complete hair regrowth for this patient. Psoriasis has been reported to occur or to be exacerbated during lithium therapy in adults. 15.16 In a rare report. lithium-related alopecia and pso-

riasis developed in a 56-year-old woman. 3 Hair loss was followed by widespread psoriasiform lesions that progressed over an 8-month period of lithium usage. Within the following year. both the untreated hair loss and topically managed skin disorder resolved with continued lithium use. In the present case, psoraisiform scaling was limited to the patient's arms. This condition resolved with discontinuation of lithium treatment. This case speaks for the inclusion of hair loss in the list of potential side effects of lithium in children. There may be associated psoriasiform lesions. As lithium continues to be prescribed more widely in childhood psychiatric disorders. there may be an increase in the incidence of hair loss in children. Lithium-related alopecia should be considered in the differential diagnosis of hair loss in children.

References I. Dawber R. Monimer P: Hair loss during lithium treatment. Dr J Oermato/107: 124-125. 1982 2. Eustace DP: Lithium-induced reaction [letter). Dr J Psychiatry 148:752. 1986 3. Ghadirian AM, Lalinec-Michaud M: Repon of a patient with lithium-related alopecia and psoriasis. J Clin Psychiatry47:212-213.1986 4. McCredie RG. Morrison DP: The impact of lithium in South-West Scotland. I: Demographic and clinical findings. Dr J Psychiatry 146:70-74. 1985 5. Muniz CEo Salem RB. Director KL: Hair loss in a patient receiving lithium. PsycllOsomatics 23:312-313. 1982 6. Jefferson JW. Greist JH. Diamond RD. et al: Lithium and hair loss. International Om/( Therapy News/eller 14:23. 1979 7. Orwin A: Hair loss following lithium therapy. Dr J OermatoII08:503-504.1983 8. Sarantidis D. Waters B: A review and controlled study of cutaneous conditions associated with lithium carbonate. Dr J Psychiatry 143:42-50. 1983

9. Shader RI: Can lithium cause hair loss? J elin Psychopharmaco/3: 122-123. 1983 10. Silvestri A. Santonastoso P. Paggiarin D: Alopecia areata during lithium therapy. Gen Hosp Psychiatry 10:46-48. 1988 II. Vacaflor L. Lehmann HE. Ban TA: Side effects and teratogenicity of lithium carbonate treatment. J Clin Pharmaco/IO:387-389. 1970 12. Vacaflor L: Lithium side effects and toxicity: the clinical picture. in Lithium Research and Therapy. Edited by Johnson FN. London. Academic. 1975. pp 211-225 13. Yassa R. Ananth J: Hair loss in the course of lithium treatment: a repon of two cases. ean J Psychiatry 28: 132133.1983 14. Campbell M. Perry R.Green W: Useoflithium in children and adolescents. Psychosomatics 25:95-106. 1984 15. Caner TN: The relationship of lithium carborate to psoriasis. Psychosomatics 13:325-327. 1972 16. Evans DL. Manin W: Lithium carbonate and psoriasis. Am J Psychiatry 130: 1326-1327. 1979

PSYCHOSOMATICS

"

Lithium and hair loss in childhood.

Case Reports Lithium and Hair Loss in Childhood KAREN DINEEN WAGNER, M.D., PH.D. MARTIN H. TEICHER, H air loss during lithium therapy has been rep...
245KB Sizes 0 Downloads 0 Views